Flood, Clinton
- When
- August 14, 6:00 PM CST to August 16, 12:00 PM CST
- Where
- Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.950, -90.900
5 feet on August 14 around 7 pm CDT. 5 feet for about 42 hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the second week of August resulted in the Wapsipinicon River at De Witt reaching the moderate flood stage level of 11.5 feet on August 14 around 7 pm CDT. It remained steady around 11.5 feet for about 42 hours. It fell below the moderate flood stage level around 1 pm CDT August 16.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 14, 2:14 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 PM CDT SAT AUG 14 2010 .SYNOPSIS... VERY WARM AND HUMID CONDITIONS WERE FOUND ACROSS THE AREA THIS AFTN. 18Z SFC ANALYSIS PLACES INITIAL WEAK FRONT OR WIND SHIFT FROM JUST SOUTHEAST OF KDBQ TO NEAR KOTM. BAND OF STRATUS AROUND 50 MI WIDE POST FRONTAL CONTINUES TO SLOWLY THIN WITH WEAK MIXING. THE LOW CLOUDS WERE HOLDING TEMPS IN THE U70S TO AROUND 80 F... WHILE TEMPS ELSEWHERE WERE IN U80S TO NR 90 DEGS. SECONDARY AND MUCH STRONGER COLD FRONT EXTENDS FURTHER WEST FROM EAST CENTRAL MN THROUGH NORTHWEST IA AND DENOTED BY GUSTY NW WINDS... DEWPTS IN THE 50S/L60S AND TEMPS IN THE 70S TO AROUND 80 F. 12Z SUBJECTIVE UA ANALYSIS VIGOROUS SHORTWAVE TROUGH EXTENDING FROM MANITOBA PROVINCE THROUGH THE NORTHERN PLAINS...WITH W/SW FLOW PREVAILING OVER THE REGION. && .SHORT TERM...TONIGHT AND SUNDAY... PCPN CHCS AND FOG POTENTIAL ARE THE MAIN FCST CHALLENGES. MONITORING TWO AREAS FOR PCPN. THE FIRST BEING AREA OF WEAK PRESSURE FALLS AND LLVL CONVERGENCE ACROSS THE SOUTH AND EAST AHEAD OF WIND SHIFT. CU FIELD PER VSBL SATL LOOKING A BIT MORE ROBUST ACROSS THE SOUTH WHERE MSAS INDICATES WEAK SFC WAVE AND SO THIS AREA LIKELY BEST CHC AT SEEING SOME POPCORN SHRA/TSRA DEVELOP NEXT COUPLE OF HOURS... WITH ANY ACTIVITY DYING OFF TOWARD SUNSET. THE SECOND AREA IS TO OUR NORTHWEST FROM SOUTHEAST MN THROUGH NORTHWEST IA ALONG AND AHEAD OF SECONDARY FRONT WHERE LLVL CONVERGENCE BEING ENHANCED BY AXIS OF VORTICITY ROUNDING NORTHERN PLAINS TROUGH AND HEADING EAST. CU FIELD THERE BECOMING MORE ROBUST AND ANTICIPATE DEVELOPMENT WITH POTENTIAL FOR SOME SEVERE WITH LARGE HAIL AND STRONG WINDS WITH MID LEVEL DRY AIR. THIS ACTIVITY WILL MOVE EWD AND SHOULD WEAKEN WITH LOSS OF HEATING BUT WITH BETTER UPPER SUPPORT MAY SEE SOME PCPN HOLD TOGETHER AND MOVE ACROSS NORTHERN SECTIONS LATER THIS EVE AND POSSIBLY INTO EARLY OVRNGT... AS SHOWN BY LATEST RUNS OF HRRR MODEL. SO WILL CONTINUE WITH SMALL POPS MAINLY SOUTH TIL EARLY EVE AND THEN INTRODUCE SMALL POPS MAINLY NORTH THEREAFTER. THE OTHER MAIN CHALLENGE IN FCST IS FOG POTENTIAL. QUITE A BIT OF STRATUS AND FOG DEVELOPED LAST NGT ACROSS CENTRAL IA ALONG AND BEHIND INITIAL FRONT. AS THIS WEAK BOUNDARY OR WIND SHIFT SLIDES ACROSS THE NORTHWEST SLIDES EASTWARD MAY SEE ADDITIONAL STRATUS AND FOG DEVELOP BY LATE EVE... WITH ABUNDANT LOW LEVEL MOISTURE ENHANCED BY RECENT RAINS AND LIGHT WINDS. UPS FOG TECHNIQUE SUGGEST CROSSOVER TEMPS IN THE LOWER 70S AND LOWS FCST GENERALLY 3 DEGS OR MORE BELOW WHICH SUPPORTS FOG WITH VSBYS 1/2SM OR LESS. THIS TECHNIQUE DOES NOT ACCOUNT FOR ADVECTION AND INITIALLY WILL BE VERY WEAK ADVECTION FIRST HALF OF TNGT... BUT AFT 06Z AND MAINLY IN 09Z-12Z TIMEFRAME EXPECT BETTER MIXING WITH SOME INCREASE IN MSLP GRADIENT AS SECONDARY STRONGER FRONT ARRIVES. THUS... CONDITIONS IN FOG LIKELY TO IMPROVE BY LATE TNGT NORTHWEST 1/3 TO POSSIBLY 1/2. IF STRATUS CONTINUES TO ERODE LATE THIS AFTN THEN COULD BE LOOKING AT QUICK FORMATION OF DENSE FOG ACROSS THE NORTHWEST BY LATE EVE WHERE CURRENT T/TD SPREADS ARE AROUND 8 DEGS. ALL IN ALL HAVE ADDED AREAS OF DENSE FOG TO FCST TNGT... LIMITING IT TO LATE EVE INTO FIRST HALF OF OVRNGT NORTHWEST WHILE MENTION ENTIRE NGT ELSEWHERE. AS FOR LOWS... WIDESPREAD 60S LOOK REASONABLE BASED ON MINS UPSTREAM THIS AM... WITH COOLEST READINGS NORTHWEST. ON SUNDAY ANY STRATUS/FOG EARLY AM MAINLY SOUTHEAST EXPECTED TO LIFT WITH FAIRWXCU BY AFTN. MIXING AND GRADIENT TO RESULT IN NW WINDS 10-20 MPH WHICH WILL USHER IN LOWER DEWPTS AND MAKE FOR MUCH MORE COMFORTABLE CONDITIONS... WITH HIGHS NEAR TO SLIGHTLY BELOW NORMAL AROUND 80 NORTHWEST TO 80-85 ELSEWHERE WITH ANTICIPATION OF AMPLE SUNSHINE. ..MCCLURE.. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... BELOW NORMAL TEMPERATURES AND QUIET WEATHER TO PREVAIL EARLY IN THE WEEK...THEN FORECAST MODELS CONTINUE TO SUPPORT A RETURN TO THE WARMER AND WETTER CONDITIONS THAT HAVE PREVAILED THIS SUMMER. SUN NIGHT THROUGH MON NIGHT...UPPER TROUGH OVER THE N CENTRAL CONTINENTAL U.S. AND SURFACE HIGH PRESSURE OVER THE MIDWEST WILL KEEP TEMPERATURES NEAR TO A FEW DEGREES BELOW MID AUG NORMALS WITH LITTLE CHANCE FOR RAIN. TUESDAY AND BEYOND...A WEAK COOL FRONT THAT MODELS SHOWED DROPPING SOUTH INTO THE REGION TUE IS NOW DEPICTED WASHING OUT WELL TO NORTH AS IT NUDGES INTO A W-E SURFACE HIGH. HOWEVER...BY LATE IN THE DAY TUE...COMMENCING WARM ADVECTION ALONG AND STEEPENING MID LEVEL LAPSE RATES WILL WARRANT SLIGHT CHANCE POPS FOR AFTERNOON SHOWERS/THUNDERSTORMS IN THE WEST. THE SETUP WILL BE MORE FAVORABLE THU INTO FRIDAY WHEN THE ECMWF AND GFS HAVE A MORE SIGNIFICANT COLD FRONT DROPPING SOUTH INTO THE AREA AND POSSIBLY HANGING UP OVER OR SOUTH OF THE FORECAST AREA. BY THIS TIME...THE RICHER H8 MOISTURE WILL BE POISED JUST SOUTH OR WEST OF THE AREA. WITH LOW CONFIDENCE IN TIMING AND DETAILS...HAVE ONLY SLIGHT CHANCES FOR MAINLY NOCTURNAL CONVECTIVE EVENTS LATE IN THE WEEK THROUGH SAT. THESE MAY NEED TO BE INCLUDED FOR DAYTIME PERIODS IN LATER FORECASTS IF CURRENT MODEL TRENDS HOLD. TEMPERATURES AND HUMIDITY LEVELS TO CREEP UPWARDS FROM WED THROUGH SAT...BUT CURRENT INDICATIONS DO NOT INDICATE A RETURN OF THE OPPRESSIVE CONDITIONS THAT WERE IN PLACE THIS LAST WEEK. LIKE THE PAST WEEK...HOWEVER...DUE TO THE PRESENCE OF WEAK BOUNDARIES...AND HIGH AMOUNTS OF AVAILABLE MOISTURE...MAY HAVE THE POTENTIAL FOR AT LEAST LOCALLY HEAVY RAINFALL. ..SHEETS.. && .AVIATION... WEAK SFC LOW AND FRONT WILL BRING POTENTIAL FOR WDLY SCT SHRA/TSRA MAINLY TO PORTIONS OF SOUTHEAST IA...NORTHEAST MO AND WEST CENTRAL IL TIL 01Z. ADDITIONAL SHRA/TSRA EXPECTED TO DEVELOP OVER NORTHERN IA INTO SOUTHEAST MN AHEAD OF STRONGER COLD FRONT AND SOME OF THIS ACTIVITY MAY HOLD TOGETHER AND MOVE ACROSS NORTHEAST IA LATER THIS EVE INTO EARLY AM POSSIBLY IMPACTING KDBQ. WITH PCPN HAVING YET TO DEVELOP AND LOW CONFIDENCE ON IMPACTING TERMINALS HAVE LEFT OUT ANY PCPN MENTION. STRATUS AND/OR FOG WITH MVFR TO IFR CIGS/VSBYS EXPECTED TO DEVELOP TNGT SIMILAR TO WHAT WAS OBSERVED THIS AM ACROSS CENTRAL IA ALONG AND BEHIND INITIAL FRONT WITH ABUNDANT LLVL MOISTURE AND LIGHT WINDS. CONDITIONS LIKELY TO IMPROVE LATE TNGT ESPECIALLY AT KDBQ AND KCID WITH PASSAGE OF SECONDARY FRONT AND ARRIVAL OF DRIER AIR ON STRONGER NW WINDS AROUND 10 KTS. ..MCCLURE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MCCLURE/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT SAT AUG 14 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 310 PM CDT SAT AUG 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY WARM AND HUMID CONDITIONS WILL PERSIST THIS AFTERNOON THROUGH SUNSET WITH HEAT INDICES IN THE RANGE OF 90 TO 98 DEGREES ALONG AND SOUTH OF HIGHWAY 30. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON UNTIL AROUND MIDNIGHT TONIGHT. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. LATE THIS EVENING AND OVERNIGHT AREAS OF DENSE FOG WILL BE POSSIBLE OVER THE OUTLOOK AREA. ANY DENSE FOG IS LIKELY TO LIFT BY LATE TONIGHT NORTHWEST OF THE QUAD CITIES... AS A COLD FRONT MOVES THROUGH USHERING IN DRIER AIR. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257280, 257282.